1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin

Discussion in 'Type 2 Diabetes' started by DisneyGuy, Mar 10, 2021.

  1. DisneyGuy

    DisneyGuy Type 2 · Active Member

    Messages:
    32
    Likes Received:
    10
    Trophy Points:
    48
    On my 3rd week and upped to 3 pills a day.
    But my stomach is so upset and having to rush to the toilet every hour or so.

    Is this normal?!
     
    • Hug Hug x 3
  2. Andydragon

    Andydragon Type 2 (in remission!) · Moderator
    Staff Member

    Messages:
    3,326
    Likes Received:
    4,110
    Trophy Points:
    198
    Unfortunately some people do get stomach issues
    Are you on the slow release version? You can have that prescribed if not, but definitely worth raising with your team as you shouldn’t suffer!
     
    • Agree Agree x 1
  3. bulkbiker

    bulkbiker Type 2 · Oracle

    Messages:
    19,132
    Likes Received:
    12,660
    Trophy Points:
    298
    Yep that's why I stopped taking it.. changed what I ate instead.

    Unfortunately some of us seem very susceptible to the gastric upset from metformin.
     
    • Like Like x 1
  4. ianf0ster

    ianf0ster Type 2 · Well-Known Member

    Messages:
    1,626
    Likes Received:
    739
    Trophy Points:
    173
    Hi @DisneyGuy ,
    If the extended release metformin still causes you toilet issues, then consider ditching it and just going Low Carb.
    Many in this forum have done exactly that, since a Low Carb way of eating has a much bigger effect on Blood Glucose than Metformin does.
     
    • Agree Agree x 1
  5. mo53

    mo53 Type 2 · Expert

    Messages:
    7,837
    Likes Received:
    32,769
    Trophy Points:
    198
    @DisneyGuy Hello. I find that taking metformin after my meal instead of before really helps with stomach problems. Are you taking the 1 after each of your 3 meals?
     
    • Like Like x 1
    #5 mo53, Mar 10, 2021 at 6:55 PM
    Last edited: Mar 11, 2021
  6. Mrsg11

    Mrsg11 Type 2 · Active Member

    Messages:
    28
    Likes Received:
    5
    Trophy Points:
    43
    Hi @DisneyGuy I'm also on 3 a day & find taking it after my meals has prevented the stomach side effects, def worth a try, goodluck!!
     
    • Like Like x 1
    • Winner Winner x 1
  7. Resurgam

    Resurgam Type 2 (in remission!) · Expert

    Messages:
    9,264
    Likes Received:
    5,560
    Trophy Points:
    198
    I think I managed two tablets a day twice - just on one I was feeling that I might turn inside out, but was assured that it would all calm down quite soon.
    Yeah.
    Right.
    I suspect that if you are sensitive, or you develop a sensitivity to Metformin, persevering just makes it worse.
    When things got really bad, I just stopped taking the tablets, and found out that I did not need them - my blood glucose levels were normal and stayed normal.
     
    • Winner Winner x 1
  8. SOTR

    SOTR · Well-Known Member

    Messages:
    67
    Likes Received:
    16
    Trophy Points:
    48
    I felt quesy with normal Metformin. Switch to the SR version, just ask your doctor.
    I really dont see why everyone is not put on the SR version first of all, this seems a very common side effect.
     
  9. Andydragon

    Andydragon Type 2 (in remission!) · Moderator
    Staff Member

    Messages:
    3,326
    Likes Received:
    4,110
    Trophy Points:
    198
    One word: cost
    It’s a cheap drug either way but think of how many millions are prescribed it, even a few pence more soon mounts up especially as most prescribed metformin in the UK would get free prescriptions (I say most as am not totally familiar with its prescription outside of diabetes that is eligible)
     
    • Agree Agree x 1
    #9 Andydragon, Mar 11, 2021 at 8:29 AM
    Last edited: Mar 16, 2021
  10. DisneyGuy

    DisneyGuy Type 2 · Active Member

    Messages:
    32
    Likes Received:
    10
    Trophy Points:
    48
    Thanks for the advice all, next week I'm due to go up to 4 a day and some days are better than others im going to push through for now and see what I'm like 2 or 3 weeks time. Although I had a moment of dizziness this morning as well and im drinking so much fluid due to the constant bathroom trips due to these **** things.

    Giving it time to settle as suggested by my DN, but this has been a rough experience. I dont normally react so much to things like this.
     
  11. Blue3

    Blue3 · Member

    Messages:
    6
    Likes Received:
    2
    Trophy Points:
    3
    I suffered as you are rushing to the loo, feeling nauseous, tummy ache just feeling generally unwell, infact totally wiped out with tiredness.

    I Started on Metformin on the 06th January 2021 with 500mg per day increasing the daily dose every seven days until I reached 2000mg I am not on slow release Metformin, I wanted to be able to take all my medication in one go in the morning as trying to remember to fit tablets into my day was never going to be easy for me, prior to this I checked with my diabetic nurse who said this was fine as long as I could tolerate the side effects.

    The first week was fine I had no side effects
    Second week still fine
    Third week started to feel effects as listed
    Fourth week really suffering

    This continued until week six and I was all for giving up when I happened upon this site and asked for advice, I got loads all of which I took onboard but to see what would work best for me I conducted a number of trials upon myself to ascertain their effectiveness, I need to stress this is my findings based on myself and not scientifically checked so it may be different for you. But these are my findings.

    As a relief from feeling bloated or nauseous peppermint tea or peppermint chewing gum work well, eating at set times also helps how ever life can get in the way so be prepaired to have a snack if needed a few nuts works well for me.

    I tried various small snacks to consume at the time of taking my medication around 08:00 and settled upon a small bowl of rolled oats with skimmed milk, with this I drink a litre of water and a couple of cups of tea I have tried taking tablets before food after food and even mid food it appeared to make no difference.

    I moved my main meal time from early evening to lunch time around 13:00 consisting of lots of green and root vegetables a piece of protein, NO breads or white pasta, rice but I do allow myself a couple of meals per week to include a small amount of brown basmati rice, whole wheat pasta or boiled potato around 70/100g dry weight

    Around 18:00 I will have somthing like some fruit Apple banana or if I am a bit hungry then I am partial to cold tin of baked beans

    I try to not eat past this time but if I do get the munchies I have a hand full for almonds

    This has resolved all my issues with taking Metformin other than feeling washed out and tired until I read that Metformin affects the bodies ability to absorbe vitamin B12 this together with constant lockdown causing lack of sunlight vitamin D deficiency I decided to take a daily multivitamin which after only one week I found the tiredness completly passed

    Foods I know that effect me are processed foods anything that has been altered from its original state therefore I buy only raw ingreadants and cook everything from scratch, I have stopped eating sweets even ones without sugar as the sweetness I found really gave me problems, I have stopped drinking alcohol.

    My findings are with the tiredness now gone and lots of things I used to eat or drink now off the menu the days can appear to be endless but it's not all doom and glum I am loosing weight and feeling better than I have for several years even to the point that the thought of exercise is starting to appeal to me, in the future I hope to reintroduce some of those things currently off the menu but only as now and then treats .

    Stick with it good luck let us know how you get on and share what works for you
     
    #11 Blue3, Mar 16, 2021 at 11:14 AM
    Last edited: Mar 16, 2021
  12. SOPHIE2006

    SOPHIE2006 · Well-Known Member

    Messages:
    144
    Likes Received:
    652
    Trophy Points:
    133
    On diagnosis my first hba1c was 92, then my 2nd had dropped to 34. Not sure of my latest hba1c as only had my diabetic bloods done a few days ago
     
  13. RICK-59

    RICK-59 · Member

    Messages:
    8
    Likes Received:
    2
    Trophy Points:
    23
    I can't say I had any problems with metformin and I was on 4 metformins 500mg and 2 glicazide 80mg a day, having said that, my dr prescribed omaprazol when I first started taking metformin, back in 2010
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook